Kansas, 2019

Hail in Kansas, March 29, 2019

March 29, 2019 · NWS SGF · 1 event in 1 county or zone

A few strong thunderstorms produced sub severe hail across portions of Southeastern Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A few strong thunderstorms produced sub severe hail across portions of Southeastern Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 29, 1:33 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 29, 1:33 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
233 PM CDT Fri Mar 29 2019

.SHORT TERM...(This evening through Saturday)
Issued at 158 PM CDT Fri Mar 29 2019

An area of rain was moving across southern Missouri early this
afternoon and will continue to move to the east. some scattered
lightning was occuring in this area though no severe weather is
anticipated.

The ongoing rain and storms is what is left of storms that
developed early this morning across Kansas and developed enough of
a cold pool to survive through now.

We are still expecting additional storms to develop across
southeastern Kansas and into Oklahoma late afternoon into
this evening as southerly winds continue to bring modestly
unstable air into the area. ML CAPE values in the 750 to 1250j/kg
have been persistent in the models as a surface low begins to
swing out of the plains this evening. A stationary front across
central Missouri will keep the Ozarks in the warm sector tonight
as a 40-50kt LLJ develops. This LLJ along with the
modest lift as the surface low move northeast will initiate strong
to severe storms.

Resultant shear vector of 30-35kts will aid in storm
development. The one limiting factor remains a slowly weakening
CAP which is expected to keep the storms elevated with hail the
primary concern. If however, the storms can become surface based,
damaging winds would be possible. Areas generally west of Highway
65 remain the best areas for strong to severe storms to develop.

Showers and storms are expected to continue through the overnight
hours tapering off by Saturday morning. The stationary front
across central Missouri will help to focus and enhance the
rainfall across central Missouri. this was the reason for the
flood watch and with no significant changes noted in the models
have kept the watch in place. If anything, models have increased
rainfall slightly with 2-3 inches still expected through Saturday
morning.

The temperatures today, thanks to the cloud cover from the
lingering rain from this morning, were in the upper 50s to lower
60s. Overnight lows will drop into the 40s as rain moves across
the area.

The surface low, stationary front and associated rain will have
moved out of the area as early as noon Saturday with cold air
advection ongoing behind the front. Temperatures are expected to
fall through the morning and level off in the 40s in the
afternoon.

.LONG TERM...(Saturday Night through Friday)
Issued at 158 PM CDT Fri Mar 29 2019

Cold air advection will continue Saturday night as cold high
pressure moves across the plains. This will allow temperatures
Sunday and monday mornings to fall into the middle to upper 20s.
Despite some signs of spring growth occurring, no Frost/Freeze
headlines are expected as we remain nearly two weeks away from
our normal last spring freeze.

The first half of next week looks mild and dry with temperatures
warming into the 60s by the middle of the week. Additional
showers and storms area then forecast for the latter half of next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1236 PM CDT Fri Mar 29 2019

A band of showers with some isolated thunder was moving across the
region and impacting the regions terminals. This will continue
through the afternoon with a break expected in storms until this
evening. MVFR to IFR ceilings will occur where rain is falling and
will continue through tonight and for the morning hours Saturday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Saturday morning for MOZ055>058-066>071-
     077>081-083-089.

KS...Flood Watch through Saturday morning for KSZ073-097.

&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Hatch
Hazardous weather outlook, Mar 29, 11:53 AM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1253 PM CDT Fri Mar 29 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301800-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1253 PM CDT Fri Mar 29 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated flooding risk.
  Significant lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

Showers and thunderstorms will continue to move across the Ozarks
this afternoon. This initial round of storms will produce
lightning and small hail.

Additional Strong to severe thunderstorms will then develop and
move into the area this evening and tonight with large hail up to
the size of golf balls and damaging winds up to 60 mph in the most
intense storms. Locations west of a Pineville to Springfield to
Osage Beach line have the highest potential of this activity.
Frequent cloud to ground lightning will be possible.

Showers and storms will increase in coverage from west to east
across the remainder of the area during the late evening and
overnight hours. While the severe threat will begin to subside,
heavy rainfall could lead to flooding of low water crossings
across portions of southeast Kansas and central Missouri.
Frequent cloud to ground lightning will be possible overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms will end Saturday morning. Gusty north
winds up to 30 mph will be possible during the day Saturday.

Shower and thunderstorm chances will return to the region by
Wednesday and Thursday of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
  areas west of Highway 65.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Special weather statement, Mar 29, 3:11 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Springfield MO
411 PM CDT FRI MAR 29 2019

KSZ073-097-292200-
Bourbon KS-Crawford KS-
411 PM CDT FRI MAR 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOURBON AND NORTHERN
CRAWFORD COUNTIES UNTIL 500 PM CDT...

At 410 PM CDT, Doppler radar was tracking a strong thunderstorm over
Walnut, or 9 miles northeast of St. Paul, moving northeast at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Fort Scott...                     Arcadia...
Walnut...                         Hepler...
Hiattville...                     Petersburg...
Farlington...                     Brazilton...
Garland...                        Porterville...
Pawnee Station...                 Englevale...

LAT...LON 3790 9462 3782 9461 3782 9462 3757 9461
      3754 9509 3774 9509
TIME...MOT...LOC 2110Z 247DEG 32KT 3762 9506

Raberding
Special weather statement, Mar 29, 3:29 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Springfield MO
429 PM CDT FRI MAR 29 2019

KSZ097-MOZ077-292215-
Crawford KS-Barton MO-
429 PM CDT FRI MAR 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CRAWFORD AND
NORTHWESTERN BARTON COUNTIES UNTIL 515 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm over
Arma, or near Girard, moving east at 25 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Pittsburg...                      Prairie State Park...
Frontenac...                      Arma...
Liberal...                        Mulberry...
Mindenmines...                    Franklin...
Arcadia...                        Burgess...
Croweburg...                      Yale...
Ringo...                          Oskaloosa...
Verdella...                       Polk...
Englevale...                      Hannon...

LAT...LON 3759 9479 3765 9461 3765 9445 3764 9444
      3746 9441 3745 9479
TIME...MOT...LOC 2129Z 247DEG 22KT 3752 9474

Raberding

The radar

The Springfield radar (KSGF), 116 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crawford

When
March 29, 3:47 PM CST
Where
Crawford County, 1.3 mi ENE of Croweburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.560, -94.650

Hail up to the size of nickles was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812518.